You are here

TGA Internet site archive

The content on this page and other TGA archive pages is provided to assist research and may contain references to activities or policies that have no current application. See the full archive disclaimer.

Consultation: Paracetamol and ibuprofen: advisory statements for medicines

11 October 2016

This consultation closed on 22 November 2016.

Invitation to comment

The TGA sought comments from interested parties on the following advisory statements for non-prescription medicines containing a combination of paracetamol and ibuprofen, which were proposed for inclusion in the next update to the Required Advisory Statements for Medicine Labels (RASML):

1. Proposed new RASML entry for paracetamol in combination with ibuprofen
Column 1
Substance
Column 2
Conditions
Column 3
Required Statements
Paracetamol In combination with ibuprofen, in medicines for oral use
  • Do not give to children under 12 years of age.
  • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
  • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
  • Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if you are pregnant or likely to become pregnant.
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
  • Do not take with other products containing paracetamol, ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly, unless advised to do so by a doctor or pharmacist.
  • If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
2. Proposed new RASML entry for ibuprofen in combination with paracetamol
Column 1
Substance
Column 2
Conditions
Column 3
Required Statements
Ibuprofen In combination with paracetamol, in medicines for oral use
  • Do not give to children under 12 years of age.
  • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
  • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
  • Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if you are pregnant or likely to become pregnant.
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
  • Do not take with other products containing paracetamol, ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly, unless advised to do so by a doctor or pharmacist.
  • If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.

Timetable

Document released for consultation on Tuesday 11 October 2016.

Interested parties should respond by close of business on Tuesday 22 November 2016.

Feedback will be released following consideration of submissions. (see 'What will happen').

About the consultation

The TGA proposes that the RASML should include two new entries setting out the advisory statements that would be required on the labels of non-prescription medicines that contain a combination of paracetamol and ibuprofen.

Through the consultation process, the TGA is requesting comments that will help ensure that the proposed advisory statements are appropriate and support the quality use of the medicines; and that any label changes that would be required for these medicines are made in the most convenient, efficient and cost-effective way.

Background

Scheduling of medicines

The Standard for Uniform Scheduling of Medicines and Poisons (SUSMP) sets out the level of control on the availability of medicines in Australia.

The majority of medicines that are included in the SUSMP fall under one of the following classifications: Schedule 2 - Pharmacy Medicine (available from a pharmacy without a prescription); Schedule 3 - Pharmacist Only Medicine (available from a pharmacist without a prescription); or Schedule 4 (Prescription Medicine). Medicines that are not included in the SUSMP are referred to as 'unscheduled' medicines. These are freely available from general retail outlets such as supermarkets.

Following the scheduling delegate's decision of 16 May 2016, medicines that contain paracetamol when combined with ibuprofen in packs containing not more than 12 dosage units are included in Schedule 2 of the SUSMP (when labelled with a recommended daily dose of 1200 mg or less of ibuprofen).

Medicines that contain paracetamol when combined with ibuprofen in packs of 13 to 30 dosage units are included in Schedule 3 of the SUSMP.

Advisory statements

Consumers rely on information from their health practitioner, pharmacist and medicine label in order to use medicines safely and effectively. The enhanced access and availability of non-prescription medicines means that consumers may not always receive comprehensive advice from a doctor or pharmacist. Therefore, the label needs to contain the directions and advisory statements that are needed for safe and effective use of the medicines.

The TGA Labelling Orders require medicine labels to include warning statements where these apply to the medicines. Medicines that are compliant with new Labelling Order, Therapeutic Goods Order No. 92 - Standard for labels of non-prescription medicines (TGO 92) are also subject to requirements for how and where the warning statements are displayed on the medicine label (for further information see Medicine Labels: Guidance on TGO 91 and TGO 92).

The warning statements required by the Labelling Orders include 'any advisory statements specified in the instrument made under subsection 3(5A) of the Act, as in force from time to time'.

The RASML

The RASML sets out the advisory statements that are specified under subsection 3(5A) of the Act. The RASML is registered on the Federal Register of Legislative Instruments as the Medicines Advisory Statements Specification ('the Specification') under subsection 3(5A) of the Therapeutic Goods Act 1989.

The current version of the Specification is the Medicines Advisory Statements Specification 2016 (MASS 2016). The MASS 2016 incorporates two versions of the RASML (currently RASML No. 2 and RASML No. 3) as schedules 1 and 2, respectively, to allow for a transition period for adoption of new advisory statements onto medicine labels. RASML No. 2 is the current version. RASML No. 3 will come into effect on 1 July 2017.

The advisory statements required by the RASML are designed to inform consumers about specific risks related to the use of medicines that have been identified during development and evaluation of new medicines, as well as during subsequent pharmacovigilance activities, testing, adverse event reports or from other scientific or clinical information.

The RASML permits the wording of the actual statements that are included on medicine labels to differ from the wording set out in the RASML, as long as the intent is the same. For example, in some cases the statements in the RASML include information in square brackets such as '… [this product/insert name of product]…', which indicate text that can be either be varied as indicated, or left out altogether. Individual statements can also be combined where appropriate in order to remove repetition and reduce the total amount of text that is needed on the labels.

The labels of medicines that contain more than one active ingredient must include all of the RASML statements that apply for each individual active ingredient, unless there is a specific RASML entry that relates to the particular combination of ingredients.

Current requirements for advisory statements for medicines containing paracetamol

For medicines containing paracetamol that are indicated for use in adults and children from 12 years of age, RASML requires the labels to include the following statements:

Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.

Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.

If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.

Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.

Current requirements for advisory statements for medicines containing ibuprofen

For Schedule 3 or Schedule 2 medicines containing ibuprofen that are indicated for use in adults and children from 12 years of age, and not indicated exclusively for treatment of dysmenorrhoea, the RASML 3 requires the labels to include the following statements:

Do not use if you have a stomach ulcer.

Do not use if you have impaired kidney function.

Do not use if you have heart failure.

Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.

If you get an allergic reaction, stop taking and see your doctor immediately.

Unless a doctor has told you to, do not use if you have asthma.

Do not use during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.

Unless advised by your doctor or pharmacist, do not use with products containing ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.

Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.

When excluded from the SUSMP, medicines containing ibuprofen must also be labelled with the statement 'Unless a doctor has told you to, do not use if you are aged 65 years or over.'

Proposed RASML statements for medicines containing both paracetamol and ibuprofen

A number of Schedule 3 and Schedule 2 paracetamol/ibuprofen combination products are currently registered on the Australian Register of Therapeutic Goods (ARTG), for use in adults and children from 12 years of age only. The labels of these medicines include a number of advisory statements, including all of the RASML statements that are required for each of the two ingredients separately.

Following advice from the Advisory Committee on Non-prescription Medicines (ACNM), the TGA proposes that the RASML should be updated to include specific labelling requirements for paracetamol/ibuprofen combination products, to promote consistency of the advisory statements on the labels of these products.

It is proposed that paracetamol/ibuprofen combination medicines will require all of the RASML 3 statements that apply for each of the two active ingredients separately (in a Schedule 3 or Schedule 2 medicine), with some consolidation, additions and amendments, including the following.

  1. Use by the elderly: The following RASML statement is proposed:
    • Unless a doctor has told you to, do not use if you are aged 65 years or over.

This proposal to require this statement is based on information evaluated by the TGA and considered by the ACNM, which indicates that there are potential comorbidities and co-medications in this age group that could increase the risk of adverse events due to the ibuprofen in the combination medicine (particularly heart failure, gastrointestinal ulceration and renal impairment).

The proposed requirement is consistent with the labels of the registered paracetamol/ibuprofen combination medicines, which all state either 'Unless a doctor has told you to, do not use if you are aged 65 years or over' or 'Do not take if you are aged 65 years or older'.

  1. Use in children: The following RASML statement is proposed:
    • Do not give to children under 12 years of age.

This is in line with the approved age range for the currently registered products.

  1. Use in pregnancy: The following RASML statement is proposed:
    • Do not use if pregnant or likely to become pregnant.

The contraindication 'Do not use if pregnant…' is proposed due to the lack of information about the use of the combination in pregnancy; together with the fact that ibuprofen is included in Pregnancy Category C.

The TGA review found that there was a known association between use of non-aspirin NSAIDs and increased risk of miscarriage, particularly when the medicine was taken close to the time of conception. The current RASML advisory statement that warns against use in pregnancy should be amended to include the additional text '… or likely to become pregnant' in order to address the use in women who have just conceived and may not be aware that they are pregnant.

  1. Statements in regards to duration of use and excessive use: Both ibuprofen and paracetamol currently require statements in regards to duration of use and excessive use as follows.
  • Paracetamol:
    • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
    • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
  • Ibuprofen:
    • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • It is proposed that the following consolidated wording will be used in the RASML entries for the combination medicines:
    • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
    • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
    • Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.

Content of submissions

Submissions may address the proposed advisory statements and other identified issues. In addition, submissions might include:

  • Whether or not you support the wording of the advisory statement. If you do not support the wording of the statement you may make suggestions for an alternative acceptable to you.
  • An assessment of how the proposed change will impact on you. That is, what do you see as the likely benefits or costs to you (these may be financial or non-financial). If possible, please attempt to quantify these costs and benefits.

Enquiries

Enquiries should be directed via email to rasml@tga.gov.au.

What will happen

All submissions will be placed on this website unless marked confidential or indicated otherwise in the submission form (see Privacy information).

Submissions will be reviewed by the TGA and feedback on submissions will be provided through this website.

It is proposed that the advisory statements will be included in the next update to the RASML ('RASML 4'), with an anticipated date of publication on the FRLI in June 2017, and an anticipated date of effect 18 months later (i.e. December 2018) to allow affected sponsors time to update their labels. However, the TGA will expect that all new medicines registered by the TGA from the date of publication of the outcomes of this current consultation will include all the requirements.

Privacy information

  • The TGA collects your personal information in this submission in order to:
    • contact you if the TGA wants to seek clarification of issues raised in your submission or to check whether you consent to certain information that you have provided being made publicly available.
    • help provide context about your submission (e.g. to determine whether you are an individual or a director of a company or representing an interest group).
    • seek feedback about how the consultation was undertaken.
  • Please do not include personal information about other individuals in the body of your submission. Personal information in this context means information or an opinion about an individual whose identity is apparent, or can reasonably be ascertained, from the information or opinion.
  • More information on consultations and privacy is included in the submission form and on our website.